Levofloxacin-Induced Acute Psychosis in an Elderly Man
Annals of Long-Term Care; A. Pires, MD, J. Mariz, MD,
S. Esperança, MD, A. Rua, MD; 2/2/11


 

Patients with delirium have a greater chance of in-hospital mortality, lengthened hospital stay, worse functional outcomes, and larger rates of institutionalization than individuals without delirium. Yet despite such devastating perils and its widespread occurrence, delirium remains a poorly comprehended malady, and studies on mediating pathophysiology mechanisms in delirium are largely lacking. A possible cause for delirium, nonetheless, that should in no way be overlooked is the medical and iatrogenic undesirable side effects of numerous pharmacotherapies, including antibiotics. One such antibiotic is levofloxacin, a 3rd-generation fluoroquinolone.

We report the scenario of an 83-year-old man who presented to the emergency department with levofloxacin therapy–induced, acute-onset psychosis. We determined one other similar case in the medical literature.

Case Record
An 83-year-old male was admitted to our institution for decompensated, New York Heart Association (NYHA) class IV heart failure, which was attributed to a suboptimal daily dose of diuretics. The patient’s healthcare background included atrial fibrillation, heart failure, essential hypertension, and managed type 2 diabetes mellitus. His continual medications included furosemide, metolazone, warfarin, candesartan, spironolactone, theophylline, pravastatin, sitagliptin, and glipizide. In the course of his hospital stay, the patient was generally alert and focused, and there was no evidence of an severe coronary syndrome, infection, or uncontrolled hypertension. Before being discharged from the hospital, the individual was found to have urinary retention secondary to benign prostatic hypertrophy, and a urinary catheter was placed.

In the course of an evaluation of the patient 2 weeks following his hospital release, he seemed to be feeling well, was oriented, and demonstrated normal conversation, concentration, and recognition. His heart failure was classified as NYHA class II. The urinary catheter was taken out, but was reintroduced twelve hours later when evidence of urinary retention was found once again after an examination exposed a vesical globe. Levofloxacin 500 mg once daily was given to deal with his urinary tract infection, which was identified by lab research that discovered leukocyturia and hematuria.

Twenty-four hours after getting his first dosage of levofloxacin, the patient came back to our institution after he began to exhibit some bizarre behavior and incoherent dialog. In the days that followed, he grew to be aggressive, delirious, and did not sleep. On day 4 of levofloxacin therapy, mianserin 30 mg was given to treat his insomnia, but he slept for only a couple of hours and his symptoms of delirium and agitation continued to get worse. The patient never developed a fever and his heart failure symptoms did not intensify. A review of his medical history exhibited no head trauma, loss of awareness, psychiatric illness, psychotropic substance use, or any indicators of focal neurological deficit. There was also no recent record of alcohol consumption.

Levofloxacin was continued, but on day 7 of treatment, he was delivered to the emergency department for prolonged abnormal behavior. Upon hospital entrance, he seemed alert, but was hostile and exhibited persecutory delusions and unsound feelings. The neurological examination did not uncover any motor or sensitive focal deficit or symptoms of meningeal irritation. His seated arterial blood pressure was 100/60 mm Hg, axillary temp was 36ºC, and pulse oximetry revealed an oxygen saturation of 98% on room air. Lung auscultation demonstrated fine inspiratory crackles in the lung bases, and cardiac auscultation uncovered an arrhythmic heart rate with a rate of around 80 beats per minute. There was evidence of moderate bilateral edema in the patient’s legs.

A cranial calculated tomography scan exhibited no acute hemorrhagic or ischemic lesions, other masses, or indicators of elevated intracranial pressure. The electrocardiogram revealed atrial fibrillation with stable ventricular frequency and no indications of ischemia. The lab panel revealed a hemoglobin of 11. 3 g/dL (normal, 14. 0-17. 5 g/dL); an overall white blood cell count of 8600/µL (normal, 4500-11, 000/µL); an international normalized ratio of 2. 8; a C-reactive protein of 27. 5 mg/L (normal, 0. 08-2. 1 mg/L); an arbitrary blood glucose of 83 mg/dL (normal, 70-110 mg/dL); a blood urea nitrogen of 59. 5 mg/dL (normal, 4. 7-23. 4 mg/dL); a serum creatinine of 1. 3 mg/dL (normal, 0. 6-1. 2 mg/dL), with a creatinine clearance of 48. 7 mL/min/1. 73m2 (normal, 75-125 mL/min/1. 73m2); a theophylline level of 14 µg/mL (normal, 10-20 µg/mL); and serum electrolytes within typical limits. Arterial blood gas evaluation on room air revealed a partial pressure of oxygen of 88. 2 mm Hg (normal, 80-100 mm Hg), a partial pressure of CO2 of 28. 6 mm Hg (35-45 mm Hg), a pH of 7. 467 (normal, 7. 35-7. 45), a bicarbonate of 20. 2 mEq/L (normal, 21-28 mEq/L), and a lactate of 1. 61 mg/dL (normal, 5. 0-15 mg/dL). The individual was admitted to the intensive care unit and levofloxacin was ceased.

Forty-eight hours after stopping levofloxacin, the affected person was oriented and no longer showed indicators or signs of a psychiatric or neurologic illness and did not necessitate any antipsychotic medication. The lab assessment was steady and the urine culture was negative for infection, so no other antibiotics were given. Since the patient no longer demonstrated urinary retention or other genitourinary indicators, assessment of his benign prostatic hypertrophy was deferred to the outpatient environment.

Conclusion
Levofloxacin has a better pharmacokinetic profile than various other fluoroquinolones, such as ofloxacin, and will allow for practical once-daily dosing in either an oral or parenteral formulation, making it an attractive pharmacotherapy. While CNS side effects are unusual with levofloxacin, they can happen. Elderly patients may be particularly prone mainly because their renal functional reserve may be diminished; thus, renal function should be assessed in this population before giving levofloxacin, and dosage adjustment may be necessary in the occurrence of a reduced renal functional reserve.

 

 

Testimonial

“Under the care of Leo J. Borrell, M.D. since December 2001, I have seen a remarkable improvement in my mother’s condition. She is responding dramatically to the new regiment Dr. Borrell has prescribed”

- Beth Rose

Articles

Oct 24, 2008

A Comprehensive Review of Psychiatric Care in Long-Term Care Facilities

 by Dr. Leo J. Borrell, featured in Assisted Living Consul. A HealthCom Media Publication

Feb 3, 2008

The Interdisciplinary Team; The Role of the Psychiatrist

by Dr. Leo J. Borrell, featured in Assisted Living Consult for November/December 2006. A HealthCom Media Publication

Jsn 14, 2008

Psychiatric Options in the Treatments of Seniors

by Dr. Leo J. Borrell, featured in Assisted Living Consult for September/October 2006. A HealthCom Media Publication